Question: I am 9 weeks pregnant. My first ultrasound scan showed 2 sacs. I had bleeding with clot, I did another scan which showed one sac, my doctor said I lost one baby and tell me to wait for another week to see the growth of the other baby. I am still bleeding, could my baby survive? S.E (Sudan)
Answer: This is clearly an anxious time for you. It is. However, useful for you to know that loss of one twin in the first trimester is fairly common. With vaginal bleeding still continuing, this has still got to be regarded as a threatened miscarriage (of the surviving twin).
However, the chances of the baby surviving are no less than in any other case of early trimester vaginal bleeding. There is therefore about a 90% chance that the bleeding will resolve and the pregnancy will carry on as a singleton pregnancy. My best wishes.
Question: Is it true you are more likely to have two of the same sex before you have the other? So if you have two boys, are you more likely to have a girl next? K.B. (UK)
Answer: This is a classic..., dare I say it?, erm, old ladies tale. There is absolutely no truth in this. Your chances of ending up with one sex or another in any conception is always 50-50. This is, regardless of how many of whichever sex you have had previously. In other words, it is a coin toss.
Question: Am currently in my 4th pregnancy, I’m around 7 to 8 weeks gone but for the past 4 days I’ve been bleeding every time i take a pee, but I’m not sure if the blood is in the urine or discharging from my vagina. There is also a dull pain every time i take a pee that lasts for about 10 seconds. I’m trying my best not to worry too much. Thank you. S.O. (UK)
Answer: The fact that the blood is seen only when you pass water is suggestive of being of urinary tract origin. There is a possibility you have a small stone in your bladder which will explain both the little bleed and the transient pain. It will be best to get this checked out. A urine test and ultrasound scan of the pelvis should help get clarity as to what is going on. Get in touch with your GP straight away.
Question: First thank you because of your fantastic website. Now my question: When a father use anticonvulsant drug, can it cause teratogenesis in his future child? N. (USA)
Answer: The father is taking an anticonvulsant presumably because he has epilepsy. For a long time there was a thinking that children born to mothers or fathers with epilepsy have an increased risk of fetal malformations by virtue of the parent’s epilepsy. The evidence to this effect appears to be weak and this conventional thinking does not appear to hold up any more. What is known for sure is that children born to a parent with epilepsy, mother or father, have a 10% chance of having epilepsy themselves later in life. As for paternal anticonvulsant use, this does not carry a risk of teratogenesis (fetal malformations) for his offspring. You will most probably know that the case is different if the user is the mother.
Question: My midwife has written that my presentation is cephalic 4/5. I understand this to be a stage of engagement but am not clear on how many stages there are. Could u enlighten me please. M. (UK)
Question: Hi, I am wondering if you can help as me and my husband are trying for our second child. Exact one month ago I came of the pill which was then followed by a period a few days later on the **/**. Obviously now I have gone a month without taking the pill and had regular intercourse to increase chances of pregnancy, my period should have been due today if going by a 28 day cycle as it did when I was taking the pill. I have been on the pill for 4 years now after my daughter’s birth and previous to taking the pill my periods were extremely irregular, sometimes as long as 2 months apart if not longer.
So what I would like to know is, do you think now I have stopped taking the pill that my periods will start becoming irregular again, as I only had a 28 day cycle once I was on the pill. I am very confused because if they do start becoming as irregular as they were pre-conception then it will become extremely difficult to determine when ovulation takes place. I hope you can clear this up for me. Many thanks. V.A. (UK)
Answer: On balance of probability, your cycles are likely to resume the pattern they had before you went on the pill. It would have been useful to know your age because that too influences the pattern of the periods. Other factors include your weight. There is also the significant issue of the underlying factor, if any, for your previous erratic periods. Was this ever investigated? The commonest cause of missed and erratic periods in women of child-bearing age is polycystic ovarian syndrome. This subject has been fully covered here. I am therefore not in a position to give you a robust answer specific to your particular circumstances. However, I can only give you a general advice that, if you are already in your mid-30s and/or clinically obese, you shouldn’t leave it too long to seek help if you have not conceived or your periods are erratic again. Six months is reasonable. My best wishes.